Aspirin toxicity: treatment
The first sign of salicylate toxicity is often hyperventilation and respiratory alkalosis due to medullary stimulation. Metabolic acidosis follows , and an increased anion gap results from accumulation of intracellular lactate as well as excretion of bicarbonate by the kidney to compensate for respiratory alkalosis. Initial ABG testing often reveals this mixed respiratory alkalosis and metabolic acidosis . Body temperature may be elevated. Severe hyperthermia may occur in serious cases. Vomiting and hyperpnea as well as hyperthermia contribute to fluid loss and dehydration. Profound metabolic acidosis, seizures, coma, pulmonary edema, and cardiovascular collapse may occur with severe poisoning.
After massive aspirin ingestions, aggressive gut decontamination is advisable, including gastric lavage, repeated doses of activated charcoal, and consideration of whole bowel irrigation. Give IVF to replace fluid losses caused by tachypnea, vomiting, fever . For moderate intoxications, give IV sodium bicarbonate to alkalinize the urine and promote salicylate excretion by trapping the salicylate in its ionized form. For severe poisoning consider emergency hemodialysis to remove the salicylate more quickly and restore acid-base balance and fluid status.
- Laboratory Diagnosis : mixed respiratory alkalosis/metabolic acidosis
- Clinical Diagnosis : hyperthermia, vomiting, pulmonary edema, cardiovascular collapse, seizures
- Treatment (GI) : lavage, charcoal, bowel irrigation
- Treatment (Renal) : IV fluids, sodium bicarbonate, possible hemodialysis